Arizona, 2016

Hail and Damaging Winds in Arizona, June 29, 2016

June 29, 2016 · NWS TWC · 5 events in 3 counties and zones

Thunderstorms that produced damaging winds occurred in southeast Arizona with the most widespread thunderstorm coverage from central Pima County into southeast Pinal County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms that produced damaging winds occurred in southeast Arizona with the most widespread thunderstorm coverage from central Pima County into southeast Pinal County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 29, 9:20 AM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 29, 9:20 AM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
920 AM MST WED JUN 29 2016

.SYNOPSIS...Expect scattered to numerous showers and thunderstorms
through Friday. Locally heavy rainfall will occur during this period.
A gradual drying trend will then begin Saturday and continue into
early next week. However, enough moisture will remain for a slight
chance of showers and thunderstorms east of Tucson next Monday and
Tuesday. Cooler temperatures will occur, especially Friday, then a
warmer temperatures will return early next week.

&&

.DISCUSSION...A little bit of a different story this morning
compared to yesterday. Overnight convection has left much of
southeast Arizona under scattered to broken debris cloudiness.
Additionally, this has dropped sfc temperatures anywhere from 3 to
14 degrees compared 24 hours ago, as dewpoints have increased in the
range of 2 to 11 degrees. This is making things soggy, with relative
humidity values generally above 45 pct.

The 29/12Z KTWC RAOB indicates 1.58 inches of PWAT, an increase of
0.16 since yesterday morning's flight. The real difference in the
sounding is in the moisture distribution however, since we are
saturated through the column with very little dry air in the upper
levels. The flow is a bit stronger out of the east/southeast as
well, so will look for storms to move a bit more than they did
yesterday. Even with some more motion, am still concerned about some
heavy rainers and areas of flooding should some of the same spots
that got hit last night get hit again this afternoon. Even so, the
amount of clearing this morning will have an effect on the overall
convective development. A quick glance at visible satellite imagery
does indicate that some clearing is beginning to take place, so we
shouldn't have too much trouble getting things going this afternoon.

29/15Z HRRR and 29/00 UA-WRFNAM/WRFGFS are consistent with storms
initiating near the International border once again, especially over
Cochise and eastern Santa Cruz counties. We will then have to watch
to see if storms persist long enough to push through the Tucson
metro later this afternoon/early this evening. Again, am concerned
about heavy rainers, but can't rule out strong outflow winds as
well. Time will tell.

No updates this morning. Please see the additional sections for more
details.

&&

.AVIATION...VALID THRU 30/18Z.
VFR conditions with plenty of debris clouds around. Debris clouds to
diminish later this morning with scattered thunderstorms developing
again near the higher terrain this afternoon. Wind speeds generally
less than 12 kts except 30-35 kts in and around stronger
thunderstorms. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...With plenty of moisture and instability around there
will be daily rounds of scattered showers and thunderstorms through
Friday.  The strongest storms will be capable of very strong winds
and heavy downpours especially during the mid afternoon to early
evening hours.  Would expect that by Friday nearly every location in
SE AZ will have had at least one round of rainfall and with high
dewpoints humidity levels will remain high continuing the fuel
moistening trend.

Atmospheric moisture will begin to diminish across the region
Saturday onward resulting in a decrease in the amount of convection
each day.  By Monday and Tuesday any isolated convection will be
limited to the mountains near the eastern border and over the White
Mountains.

&&

.PREV DISCUSSION...The forecast challenge for today will be the role
of the ongoing precipitation area, and the extent of cloud cover
into mid-morning regarding the potential re-generation of
showers/thunderstorms later today. Although several theoretical
scenarios abound, only one scenario will eventually become, and
ultimately be, reality.

Having written that, am leaning toward the scenario suggested by a
combination of several HRRR solutions and the 29/00Z Univ. of AZ WRF-
NAM. Thus, believe that showers/tstms will continue to gradually
decrease in coverage during the next several hours. Am expecting the
bulk of any rainfall of significance to end around 15Z-17Z, with the
Tucson metro area perhaps being the last area to become precip-free.
Am then expecting clouds to decrease sufficiently late this morning,
or by noon, to allow for the showers/tstms to develop during the
early afternoon hours, particularly south of Tucson. A fairly deep
ely flow should then promote a westward migration of showers/tstms
into central/wrn Pima County late this afternoon and evening.

For this forecast issuance, PoPs were raised for most sections this
afternoon and evening, and especially across western locales. Thus,
am expecting scattered to numerous showers/tstms this afternoon and
evening followed by low-end chance-category PoPs, or scattered
coverage of showers/tstms across much of the area late tonight.

29/00Z GFS/ECMWF/CMC remained in good agreement regarding the
potential for a widespread precip evening Thur-Fri. Ample moisture
Thursday with precip water values progged via the GFS by 01/00Z
ranging from 1.0 inch across the White Mountains to around 2.0
inches across western Pima County will be in place. Meanwhile,
although generally weak sely mid-level flow will be present, the NWP
models depict an inverted trough to move northward into southern AZ
Thur night, then continue northward into central AZ Friday.

Per coordination with neighboring WFO's, PoPs were generally trended
higher about 5-15 percent or so during the Thur-Fri period. These
values translate into scattered to numerous showers/tstms, with the
greatest coverage expected to occur across central/ern sections.
Would not be surprised to eventually see an MCS over this forecast
area Thursday night. Friday then holds the potential for fairly
widespread coverage of light-to-moderate showers with embedded
thunderstorms.

26/00Z GFS/ECMWF/CMC remained similar versus previous solutions in
depicting deep moisture over the area Friday to be shunted eastward
into New Mexico Saturday, as generally wly flow becomes established
over the area. Thus, a gradual decrease in showers/tstms will start
Saturday followed by a decrease in daily coverage Sunday-Tuesday.
In summary, expect isolated to perhaps scattered showers/tstms
Sunday, then only a slight chance of showers/tstms limited to
locales east of Tucson Monday. By next Tuesday, a slight chance of
showers/tstms exists mainly east of a Mount Graham-Benson line, and
particularly across the White Mountains. Thereafter, the focus of
attention will turn toward a tropical system that is progged to pass
well to the southwest of southern Baja California by the middle of
next week.

A gradual daily cooling trend will occur today into Friday, and high
temps Friday will be well below seasonal normals. A warming trend is
on tap Saturday-Monday, with near normal daytime temps to return
Monday-Tuesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

DISCUSSION...French
PREVIOUS DISCUSSION...Francis
AVIATION/FIRE WEATHER...Cerniglia

In the hours before

Special weather statement, Jun 29, 12:39 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1239 PM MST WED JUN 29 2016

AZZ503-504-513-292015-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON
METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-
1239 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SANTA CRUZ AND EAST CENTRAL PIMA
COUNTIES UNTIL 115 PM MST...

AT 1237 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG AND EAST OF THE I-19 CORRIDOR SOUTH OF SAHUARITA MOVING WEST
AT 5 MPH. THE STRONGEST STORMS ARE IN THE VICINITY OF PATAGONIA AND
NOGALES.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NOGALES...GREEN VALLEY...SAHUARITA...RIO RICO NORTHEAST...
TUMACACORI-CARMEN...RIO RICO SOUTHEAST...RIO RICO NORTHWEST...
RIO RICO SOUTHWEST...EAST SAHUARITA...TUBAC...PATAGONIA...
PATAGONIA LAKE...LOCHIEL...KINO SPRINGS...TUMACACORI...
MADERA CANYON...RIO RICO...AMADO...ARIVACA JUNCTION AND SONOITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3200 11110 3200 11085 3176 11070 3174 11073
      3173 11070 3172 11072 3171 11067 3169 11069
      3166 11066 3165 11064 3133 11044 3133 11108
TIME...MOT...LOC 1937Z 080DEG 5KT 3149 11081

CANTIN
Special weather statement, Jun 29, 1:13 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST WED JUN 29 2016

AZZ503-504-507-513-292100-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON
METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON-
113 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SANTA CRUZ AND EAST CENTRAL PIMA
COUNTIES UNTIL 200 PM MST...

AT 112 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM EAST SAHUARITA TO 14 MILES EAST OF NOGALES.
MOVEMENT WAS NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NOGALES...GREEN VALLEY...SAHUARITA...RIO RICO NORTHEAST...
TUMACACORI-CARMEN...RIO RICO SOUTHEAST...RIO RICO NORTHWEST...
RIO RICO SOUTHWEST...EAST SAHUARITA...SUMMIT...TUBAC...PATAGONIA...
PATAGONIA LAKE...KINO SPRINGS...TUMACACORI...MADERA CANYON...
PENA BLANCA LAKE...RIO RICO...SONOITA AND VAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3207 11068 3134 11046 3134 11109 3209 11117
TIME...MOT...LOC 2012Z 238DEG 17KT 3192 11092 3140 11069

CANTIN
Special weather statement, Jun 29, 1:49 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
149 PM MST WED JUN 29 2016

AZZ504-514-292130-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-SANTA
CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
149 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
230 PM MST...

AT 148 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES EAST OF ORO VALLEY TO 14 MILES
SOUTHEAST OF TANQUE VERDE. MOVEMENT WAS WEST-NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH FREQUENT LIGHTNING AND TORRENTIAL RAINFALL. SMALL HAIL MAY ALSO
BE POSSIBLE WITH THE STRONGEST CELLS.

LOCATIONS IMPACTED INCLUDE...
TUCSON...ORO VALLEY...TANQUE VERDE...LITTLETOWN...CASAS ADOBES...
CATALINA FOOTHILLS...SEVEN FALLS...RITA RANCH...
CATALINA STATE PARK...DAVIS-MONTHAN AIR FORCE BASE...SABINO CANYON...
SAGUARO NATIONAL PARK EAST AND CATALINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3236 11099 3251 11085 3251 11082 3208 11057
      3205 11083
TIME...MOT...LOC 2048Z 136DEG 22KT 3245 11082 3210 11058

CANTIN
Special weather statement, Jun 29, 2:15 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED JUN 29 2016

AZZ503-504-292200-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-
215 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
300 PM MST...

AT 212 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS FROM NEAR ARIVACA TO JUST SOUTH OF THREE POINTS. SLOW
MOVEMENT HAS BEEN NOTED WITH THESE STORMS.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH AREAS OF HEAVY RAINFALL

LOCATIONS IMPACTED INCLUDE...
THREE POINTS AND ARIVACA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3149 11128 3151 11151 3201 11136 3205 11114
TIME...MOT...LOC 2112Z 185DEG 18KT 3175 11134

MEYER

The radar

The Tucson radar (KEMX), 39 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pima

When
June 29, 2:34 PM MST
Where
Pima County, (Tus)tucson Intl Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.120, -110.950

Thunderstorm Wind, Cochise

When
June 29, 2:50 PM MST to 2:55 PM MST
Where
Cochise County, 2.17 mi WNW of Willcox to 1.76 mi NW of Willcox
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.262, -109.864

Willcox Range News reported that the storm blew the roof off the bleachers at the Quail Park Rodeo grounds northwest of Willcox.

Hail, Pima

When
June 29, 2:57 PM MST to 3:02 PM MST
Where
Pima County, 3.45 mi S of Old Tuscon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.170, -111.130

Thunderstorm Wind, Pima

When
June 29, 2:57 PM MST to 3:05 PM MST
Where
Pima County, 4.22 mi WSW of Drexel Hgts to 1.96 mi S of Old Tuscon
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
32.163, -111.090

Thunderstorm winds damaged roofs northeast of Ryan Field. Large trees were uprooted near San Joaquin Rd and Bopp Rd, as well as Kinney Rd and SR86.

Thunderstorm Wind, Pinal

When
June 29, 4:52 PM MST
Where
Pinal County, 2.43 mi ENE of Eds Field
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.690, -111.460

Weather station near Picacho Peak recorded a 65 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645896, 646169, 645898, 646166, 645899.